My watch list
my.bionity.com  
Login  

Drug overdose




The term drug overdose (or simply overdose or OD) describes the ingestion or application of a drug or other substance in quantities greater than are recommended or generally practiced. An overdose is widely considered harmful and dangerous as it can result in death.

Additional recommended knowledge

Contents

Types

The word "overdose" implies that there is a safe dosage; therefore, the term is commonly only applied to drugs, not poison. Drug overdoses are sometimes caused intentionally to commit suicide or as self-harm, but many drug overdoses are accidental and are usually the result of either irresponsible behavior or the misreading of product labels. Other causes of overdose include use of multiple drugs with counter indications simultaneously (for instance, heroin/certain prescription pain medications and cocaine/amphetamines/alcohol) and use after a period of abstinence or unexpected purity of the drug consumed.

A common unintentional overdose in young children involves multi-vitamins containing iron. Iron is a component of the hemoglobin molecule in blood, used to transport oxygen to living cells. When taken in small amounts, iron allows the body to replenish hemoglobin, but in large amounts it causes severe pH imbalances in the body. If this overdose is not treated with chelation therapy, it can lead to death or permanent coma.

Misconceptions

Deaths caused by adulterated drugs, most commonly heroin, are often incorrectly attributed to overdose.

Symptoms

Symptoms of overdose occur in various forms:

Diagnosis

Diagnosis of an overdosed patient is generally straightforward if the drug is known. However, it can be very difficult if the patient cannot (or refuses to) state what drug they have overdosed on. At times, certain symptoms and signs exhibited by the patient, or blood tests, can reveal the drug in question. Even without knowing the drug, most patients can be treated with general supportive measures.

In some instances, antidotes may be administered if there is sufficient indication that the patient has overdosed on a particular type of medication. Naloxone in opioids and flumazenil in benzodiazepines, are specific receptor antagonists and they reverse completely the effect of the poisoning drug.[citation needed]

First aid

Depressants

First aid can prevent a death from overdose of depressants, as it may take several hours for someone to die in these cases.[citation needed] The common drugs in this category include opiates (ie. heroin, morphine and methadone), alcohol, and certain prescription drugs (such as Benzodiazepines). Signs of overdose are those of a depressed central nervous system — slow, infrequent or shallow breathing, blue lips or fingernails, cold or pale skin, slow or faint pulse, snoring or gurgling noises, and the inability to be aroused from nodding off (unresponsiveness).

  • The first step is to stay calm and try to get a response from the person by pinching the back of their arm, calling their name, or rubbing your knuckles against their chest.[citation needed]
  • If there is no response, check to make sure their airway is not blocked and see if they are breathing.
  • If breathing or pulse are not detectable, commence cardiopulmonary resuscitation.[1] If these signs are present, roll the person in question on his/her side into the recovery position.
  • Call an ambulance. Ideally, someone should call an ambulance immediately while another person evaluates the patient and performs CPR if necessary.

Stimulants

People can overdose on stimulants, such as amphetamines, and cocaine, with symptoms such as rapid heartbeat, muscle cramps, seizures, paranoia, psychosis, confusion, loss of control of movement, vomiting, lack of consciousness, and possibly cardiac arrest. It can result in an often fatal condition known as excited delirium.

First aid in these cases involves staying with the person and helping them to remain calm. Move them to a quiet area, and where possible, apply a wet cloth to their neck or forehead. If unconscious, place them in the recovery position and call an ambulance.[1]

Prevention

  • Refrain from mixing depressant drugs like alcohol, barbiturates, benzodiazepines, and opiates together. [2]
  • Start with small amounts, in order to estimate the potency of a drug.
  • Be careful when taking a drug after a period of abstinence, as your tolerance may be drastically lowered.
  • If you have a pharmaceutical chemical, make sure it is not expired. Toxicity can increase drastically.

Causes

Common types of drugs that are overdosed on:

Statistics

While they do not give separate figures for drug overdoses and other kinds of accidental poisoning, the National Center for Health Statistics report that 19,250 people died of accidental poisoning in the U.S. in the year 2004.[3]

See also

  • List of deaths by accidental drug overdose
  • Suicide

Films

http://www.youtube.com/watch?v=pNZj_aGfaR0

References

  1. ^ a b Drugs first aid
  2. ^ Mixing drugs
  3. ^ National Center for Health Statistics
 
This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Drug_overdose". A list of authors is available in Wikipedia.
Your browser is not current. Microsoft Internet Explorer 6.0 does not support some functions on Chemie.DE